Wisconsin, 2024Drought in Wisconsin, February 1 to 29, 2024
February 1 to 29, 2024 · NWS ARX · 7 events in 7 counties and zones
Long-standing abnormally dry conditions from April 2023 through January 2024 continued through February 2024, persisting severe (D2) drought from southwest into central Wisconsin. From initial severe drought (D2) issuance in June 2023 to the onset of February 2024, 15 to 20 of total liquid precipitation in southwest Wisconsin was 6 to 12 below normal.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long-standing abnormally dry conditions from April 2023 through January 2024 continued through February 2024, persisting severe (D2) drought from southwest into central Wisconsin. From initial severe drought (D2) issuance in June 2023 to the onset of February 2024, 15 to 20 of total liquid precipitation in southwest Wisconsin was 6 to 12 below normal. Minimal storms through February provided less than 0.75 of total liquid precipitation, up to 1 below normal, perpetuating the abnormally dry conditions. Record breaking warmth, with most days 10 to 20 degrees above normal, exacerbated these concerns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 31, 10:43 PM CST, 1 hour 17 minutes earlier. Its key messages:
- Some record high temperatures today.
- Slightly cooler Friday before a return to potential record warmth for this weekend. At this time, expecting more record warm lows than record highs.
Area forecast discussion, Jan 31, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1043 PM CST Wed Jan 31 2024
.KEY MESSAGES...
- Some record high temperatures today.
- Slightly cooler Friday before a return to potential record
warmth for this weekend. At this time, expecting more record
warm lows than record highs.
&&
.DISCUSSION...
Issued at 243 PM CST Wed Jan 31 2024
This Afternoon...
With 925 mb temperatures ranging from 6 to 10C, southwest
surface winds of 10-20 mph, and abundant sunshine temperatures,
temperatures in most locations are in the 40s and lower 50s.
Rochester International Airport has already climbed to 50F. This
surpassed their previous record of 48F in 1989. La Crosse
Regional Airport has reached 51F, but their record for the date
is 52F in 1989.
Tonight through Thursday...
For tonight, the combination of low inversion heights, dew
points ranging from the mid-30s to mid-40s, melting snow, and
light surface winds will likely result in the development of
dense fog across much of the area. With the HREF indicating
that the probability of visibilities of a 1/4 mile or less
over 90% by 01.03z, opted to issue a Dense Fog Advisory across
much of the area from 9 PM tonight through 11 AM Thursday. The
only counties currently not in it are Adams, Clark, Juneau, and
Taylor counties. These counties were left out due to uncertainty
on the start time of the dense fog in these areas.
On Thursday morning, a cold front and upper level trough will
move southeast through the area. In the wake of this front,
925 mb temperatures will cool into the 0 to 6C on Thursday
afternoon. With the combination of these cooler temperatures
aloft and more cloud coverage, high temperatures will be
slightly cooler ranging from the upper 30s to the upper 40s.
Friday through Tuesday...
An Omega High will move east across the area into Saturday and
then become briefly a Rex Block on Monday. It then transitions
back to an Omega High. This high will keep the area dry through
this time period. With the 925 mb high over the Great Lakes
initially closer to the Upper Mississippi River Valley on
Friday, the temperatures aloft will range from 0 to 4C. As a
result of these cooler temperatures aloft and cloud cover, high
temperatures will likely range from the mid-30s to lower 40s.
For the weekend, this 925 mb high pressure system then drifts
east into the Great Lakes. This will allow the 925 mb
temperatures to warm to around 4.5C. Along with the warmer
temperatures aloft, there will be more sunshine. High
temperatures on both days will range from the mid-40s to around
50. This may result in a few record high temperatures. However,
like the past couple of days, the record warm low temperatures
have a higher chance of occurring than the record high
temperatures.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1042 PM CST Wed Jan 31 2024
Main taf concerns are IFR/LIFR conditions for dense fog formation
tonight and continue into Thursday morning. Low level moisture near
the surface...light winds and an inversion across the area will
allow for fog formation across much of the area overnight. Fog will
become dense in areas and reduce visibility into LIFR tonight into
Thursday morning at both RST/LSE taf sites. The timing of
formation of fog is the biggest issue and may not form til after
06z Thursday. Kept timing of previous taf issuance. With
daytime heating and drier airmass filtering into the
region...the fog should erode mid to late Thursday morning and
conditions at the RST/LSE taf sites will improve to VFR for the
rest of the taf period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 11 AM CST Thursday for WIZ032>034-041-
042-053>055-061.
MN...Dense Fog Advisory until 11 AM CST Thursday for MNZ079-086>088-
094>096.
IA...Dense Fog Advisory until 11 AM CST Thursday for IAZ008>011-018-
019-029-030.
&&
DISCUSSION...Boyne
AVIATION...DTJHazardous weather outlook, Jan 31, 2:46 PM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
246 PM CST Wed Jan 31 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
246 PM CST Wed Jan 31 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Areas to widespread dense fog is expected from tonight into
Thursday morning. Where temperatures fall below freezing, there
may be some light icing.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Drought, Adams
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
Less than 0.3 of total liquid precipitation fell in Adams County through February, up to 1.0 below normal, resulting in severe (D2) drought persisting in the south.
Drought, Crawford
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Less than 0.75 of total liquid precipitation fell in Crawford County through February, up to 1.0 below normal, and resulting in severe (D2) drought persisting across much of the county.
Drought, Grant
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Less than 0.75 of total liquid precipitation fell in Grant County through February, up to 1.0 below normal, resulting in severe (D2) drought persisting in the west.
Drought, Juneau
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Juneau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
Less than 0.3 of total liquid precipitation fell in Juneau County through February, up to 1.0 below normal, resulting in severe (D2) drought persisting in the south.
Drought, Monroe
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Less than 0.5 of total liquid precipitation fell in Monroe County through February, up to 1.0 below normal, resulting in severe (D2) drought persisting in the south.
Drought, Richland
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Richland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
Less than 0.75 of total liquid precipitation in Richland County through February was up to 0.75 below normal and resulted in severe (D2) drought persisting.
Drought, Vernon
- When
- February 1, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Vernon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
Less than 0.5 of total liquid precipitation fell in Vernon County through February, up to 1.0 below normal, resulting in severe (D2) drought persisting.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 1 to 2, 202465 kt wind · 48 events
- Drought in Iowa, February 1 to 29, 202444 events
- Heavy Snow in Colorado, February 1 to 4, 202437 events
- Drought in New Mexico, February 1 to 29, 202436 events
- Drought in Mississippi, February 1 to 29, 202421 events
- Drought in New Mexico, February 1 to 29, 202417 events
- Drought in Nebraska, February 1 to 29, 202416 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 4, 202412 events
- Drought in Tennessee, February 1 to 29, 202410 events
- Drought in Kansas, February 1 to 29, 20249 events
- Drought in Iowa, February 1 to 29, 20248 events
- Drought in Tennessee, February 1 to 29, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161524, 1161671, 1161672, 1161673, 1161674, 1161675, 1161676.